Illinois, 2016Damaging Winds in Illinois, July 15, 2016
July 15, 2016 · NWS PAH · 2 events in 2 counties and zones
Isolated to scattered thunderstorms developed during the heat of the day. A few of these storms briefly pulsed up to severe levels.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Isolated to scattered thunderstorms developed during the heat of the day. A few of these storms briefly pulsed up to severe levels. The storms formed along and ahead of a weak cold front as it moved southward across southern Illinois. The storms were aided by a weak 500 mb shortwave trough over western Missouri.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Jul 15, 2:06 PM CST, 1 hour 9 minutes earlier.
Area forecast discussion, Jul 15, 2:06 PM CST, 1 hour 9 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
306 PM CDT FRI JUL 15 2016
.SHORT TERM...(Tonight through Sunday night)
Issued at 211 PM CDT Fri Jul 15 2016
The models were pretty good this morning, modeling a quasi
boundary across roughly the Oh River extended, and developing heat
of day convection along it. This has more or less panned out, as
synoptically, we'll see surface High pressure come in from the
northwest, and drive the teleconnected boundary of low level
convergence winds south and east thru the FA. Therefore, we'll
extrapolate the scattered convection along it, and depart it by
about mid to late evening, as the loss of diurnal fuel and
departure of the boundary should spell the effective end of
convection by overnight. Until then, there is a marginal risk,
with locally heavy rain, lightning, and isolated strong cell
capable of localized wind gusts.
Over the weekend, the High is generally in control, and offers a
slightly cooler/comfortable day Saturday, before returning some
heat and moisture around its backside Sunday, as it migrates east,
and heat indices popping again toward or into the triple digits.
Any convection will be rimfire, generally to our south, and will
be confined as such, with collaborative tweaks for the pic.
.LONG TERM...(Monday through Friday)
Issued at 305 PM CDT Fri Jul 15 2016
With this forecast issuance, the dominance of middle and upper
level ridge hold in place early Monday, before retrograding and
dampening as the sharp shortwave dives southeast across the WFO
PAH forecast area Monday night through Tuesday evening.
The ECMWF is becoming more pronounced with retracting the ridge
further west, keeping the WFO PAH forecast in nearly north-south
upper flow through Thursday. This appears to be overdone with
respect to the Canadian, GFS, GFSEnsemble solutions and its
influence was mitigated in the gridded forecast.
Have kept with a greater impact of the ridge across the region
following the passage of the shortwave on Tuesday. A drier
solution appears to be a more acceptable collaborative solution
versus the wetter ECMWF solution and was used with this forecast
package.
if you live in Southeast Missouri next week, it is going to be a
nasty week for heat indexes in excess of 105 for nearly all the
week. If a heat watch to be considered for a prolonged time
period, roughly Sunday through Friday, Southeast Missouri would be
the mostly likely candidate. May consider issuing a public
information statement with heat safety rules for next week. Given
the variability in the exact location of heat index values above
105 beyond Southeast Missouri, will hold off on any heat watch or
advisory for the late weekend into next week.
&&
.AVIATION...
Issued at 211 PM CDT Fri Jul 15 2016
Heat of day convection will pose vicinity thunder chances thru mid
evening. Amd's with active convection and associated restrictions
to CIGS/VSBYS are anticipated, but the trending overnight should
be dispersement with scattering decks and a return to VFR
conditions. MVFR cu bases will develop again tmrw as daytime
heating commences.
&&
.PAH Watches/Warnings/Advisories...
IL...None.
MO...None.
IN...None.
KY...None.
&&
LONG TERM...Smith
Hazardous weather outlook, Jul 15, 2:34 PM CST, 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
334 PM CDT FRI JUL 15 2016
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-161000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
334 PM CDT FRI JUL 15 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.
.DAY ONE...THIS AFTERNOON AND TONIGHT
A MARGINAL RISK OF SEVERE THUNDERSTORMS WILL STILL EXIST ALONG AND
SOUTH OF A PERRYVILLE MISSOURI TO EVANSVILLE INDIANA LINE THROUGH
EARLY EVENING. THE PRIMARY HAZARDS WILL BE ISOLATED WIND GUSTS
BETWEEN 40 AND 60 MPH THAT MAY PRODUCE WIND DAMAGE. HEAVY RAIN, IN
EXCESS OF 1 TO 2 INCHES AN HOUR MAY ALSO PRODUCE LOCALIZED
FLOODING. FREQUENT AND DANGEROUS LIGHTNING WILL BE LIKELY WITH ANY
THUNDERSTORM CLUSTERS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THE NEXT CHANCE OF SCATTERED THUNDERSTORMS WILL BE LATE MONDAY
THROUGH LATE TUESDAY. AT THIS TIME...THE GREATEST HAZARD WILL BE
DAMAGING WINDS AND HAIL.
HEAT INDEX VALUES OF 100 TO 105 OR HIGHER WILL BE EXPECTED ACROSS
MOST OF SOUTHEAST MISSOURI THROUGH NEXT WEEK AND PARTS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA AND WEST KENTUCKY...MAINLY OUTSIDE OF
AREA WHERE THUNDERSTORMS ARE EXPECTED TO OCCUR EARLY NEXT WEEK.
A HEAT WATCH OR ADVISORY MAY BE REQUIRED FOR PART OF THE OUTLOOK
AREA NEXT WEEK.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED...BUT REPORTS OF
HEAVY RAINFALL...ISOLATED DAMAGING WINDS OR HAIL THAT OCCUR ARE
ALWAYS APPRECIATED.
SMITH
In the hours before
Local storm report, Jul 15, 2:22 PM CST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
322 PM CDT FRI JUL 15 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0317 PM FLASH FLOOD MOUNT VERNON 37.94N 87.90W
07/15/2016 POSEY IN LAW ENFORCEMENT
SHERIFF DEPUTY REPORTS ABOUT 12 INCHES OF WATER STANDING
IN THE ROADWAY AT STATE ROUTE 69 AND THE SR 69 BYPASS.
&&
CWLocal storm report, Jul 15, 2:23 PM CST, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
323 PM CDT FRI JUL 15 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0305 PM FLASH FLOOD MOUNT VERNON 37.94N 87.90W
07/15/2016 POSEY IN EMERGENCY MNGR
REPORTS OF FLOODED ROADWAYS IN THE CITY. ONE VEHICLE
STALLED IN THE WATER.
&&
CWSpecial weather statement, Jul 15, 2:31 PM CST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
331 PM CDT FRI JUL 15 2016
INZ085-152115-
POSEY IN-
331 PM CDT FRI JUL 15 2016
...SIGNIFICANT WEATHER ADVISORY FOR POSEY COUNTY UNTIL 415 PM CDT...
AT 330 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
BETWEEN NEW HARMONY AND MOUNT VERNON...DRIFTING SLOWLY EAST AT 10
MPH.
NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
MOUNT VERNON...POSEYVILLE...NEW HARMONY AND BLAIRSVILLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3793 8770 3794 8803 3795 8804 3796 8801
3800 8802 3803 8801 3803 8802 3808 8796
3810 8796 3809 8798 3813 8796 3813 8795
3814 8793 3817 8793 3815 8792 3817 8791
3817 8769
TIME...MOT...LOC 2030Z 262DEG 18KT 3807 8791Local storm report, Jul 15, 2:32 PM CST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
332 PM CDT FRI JUL 15 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0323 PM FUNNEL CLOUD GREENVILLE 37.13N 90.45W
07/15/2016 WAYNE MO TRAINED SPOTTER
FUNNEL BRIEFLY DIPPED OUT OF BACK SIDE OF STORM
&&
MYSpecial weather statement, Jul 15, 2:59 PM CST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
359 PM CDT FRI JUL 15 2016
MOZ086-100-152200-
BOLLINGER MO-WAYNE MO-
359 PM CDT FRI JUL 15 2016
...SIGNIFICANT WEATHER ADVISORY FOR WAYNE AND BOLLINGER COUNTIES
UNTIL 500 PM CDT...
AT 359 PM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM NEAR GREENVILLE TO NEAR ADVANCE. MOVEMENT WAS
SLOWLY DRIFTING EAST.
NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
PIEDMONT...MARBLE HILL...GREENVILLE...WAPPAPELLO LAKE AREA...
SAM A BAKER STATE PARK...WILLIAMSVILLE...GLEN ALLEN...WAPPAPELLO...
LODI...ALLIANCE...LEOPOLD...SHOOK...PATTON...CASCADE...GRASSY...
MILL SPRING...SEDGEWICKVILLE...ZALMA AND GLENALLEN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3714 9077 3717 9074 3727 9073 3727 9055
3732 9055 3731 9015 3760 9015 3760 8986
3713 8987 3713 8996 3705 8996 3706 8999
3704 9000 3704 9015 3692 9025 3693 9070
3697 9070 3700 9073 3705 9073 3705 9078
TIME...MOT...LOC 2059Z 260DEG 35KT 3712 9052 3714 8995Special weather statement, Jul 15, 3:09 PM CST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
409 PM CDT FRI JUL 15 2016
ILZ087-152130-
GALLATIN IL-
409 PM CDT FRI JUL 15 2016
...SIGNIFICANT WEATHER ADVISORY FOR GALLATIN COUNTY UNTIL 430 PM
CDT...
AT 409 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
SHAWNEETOWN...MOVING EAST AT 30 MPH.
NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
SHAWNEETOWN...RIDGWAY...EQUALITY...OLD SHAWNEETOWN AND JUNCTION.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3784 8804 3782 8804 3782 8809 3780 8807
3780 8805 3774 8806 3771 8812 3768 8815
3764 8816 3762 8815 3760 8838 3778 8837
TIME...MOT...LOC 2109Z 272DEG 26KT 3771 8820Thunderstorm Wind, Gallatin
- When
- July 15, 3:15 PM CST
- Where
- Gallatin County, Junction to Shawneetown
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $7,000
- Reported by
- Emergency Manager
- Coordinates
- 37.720, -88.230
Some trees and power lines were down in Junction and Shawneetown.
Thunderstorm Wind, Alexander
- When
- July 15, 4:20 PM CST
- Where
- Alexander County, Cairo
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Public
- Coordinates
- 37.000, -89.180
A few trees were blown down in Cairo.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Pennsylvania, July 15, 20161 death · 1 event
- Hail and Damaging Winds in North Carolina, July 15, 20161 injured · $206,000 · 1 in hail · 10 events
- Hail and Damaging Winds in Florida, July 15, 2016$253,000 · 50 kt wind · 9 events
- Damaging Winds in North Carolina, July 15, 2016$114,000 · 60 kt wind · 6 events
- Tornadoes and Hail in Colorado, July 15, 2016$33,000 · EF1 · 6 events
- Tornado and Hail in Colorado, July 15, 2016$100,000 · EF0 · 5 events
- Flash Flooding and Damaging Wind in Arkansas, July 15, 2016$80,000 · 52 kt wind · 3 events
- Tornado and Hail in Kansas, July 15, 2016$450 · EF1 · 14 events
- Hail and Damaging Winds in Tennessee, July 15, 2016$40,000 · 1 in hail · 4 events
- Hail and Damaging Winds in South Carolina, July 15, 20161 injured · $30 · 65 kt wind · 24 events
- Flood and Damaging Winds in Rhode Island, July 15, 2016$35,000 · 50 kt wind · 4 events
- Hail and Damaging Winds in Texas, July 15, 2016$25,000 · 1.25 in hail · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 642235, 642237.